St Anthony's fire or ergotism is an illness caused by long term exposure to ergotamine. Ergotamine or ergot is produced by certain flowers and also a fungus called Claviceps purpurea which grows on rye and other cereal grains. Eating grains infected by the fungus can cause a build up of ergotamine. Ergotamine can also be the result of ergot-based drugs especially LSD and other psychedlic drugs. In the short term, exposure to ergot can cause hallucinations, mood disorders, vomiting, nausea, diarrhea, muscle twitching, and cramping. Some patients develop reddened skin and a burning sensation, explaining the alternate name “St. Anthony's Fire” used historically to describe this condition. Exposure to high volumes of ergot, especially over time, can cause chronic forms of ergotism. A neurological form is characterized by convulsions, twitching, and involuntary movements. Another form focused on the blood vessel system causes dry gangrene. The blood supply to the extremities (hands and feet) is cut off as a result of extreme vasoconstriction (blood vessels become very narrow stopping the blood from circulating properly). This causes the limbs to die. This condition is very rare in modern times although there have been reported cases due to an interaction of certain antiretroviral drugs being used to treat HIV/AIDS. There are also small amounts of ergotamine in certain medications to treat migraines and Parkinsons disease, but no reported cases have been reported. Treatments for ergotism can include the administration of vasodilators to prevent gangrene, along with nerve blocks for patients experiencing extreme neurological symptoms. Supportive care can also involve sedation for patients with behavioral outbursts. Once the fungus has been expelled from the person's system, the treatment can be tapered off and the person should make a complete recovery as long as no more ergot is ingested.